Headway

update on son after boxing injury....amitriptyline tablets

Hi all, hope you are all well. Update on my son who suffered a head injury during a boxing match in January. He finally got an Mri scan . He had to rush the results as he needed clearance to fly ( I'm in australia and he came here a day ago) . The hospital faxed his results through to his GP with a covering letter- he was only given the covering letter not the report which says the brain is clear and the cause of the headaches and illness is due to "scalp muscles" . Does anyone know what this could be? The accident also cut one of the main arteries in his head which was a deep cut. He didn't have time to make an appointment with the gp to discuss and its highly likely he wouldn't have got an appointment anyway ( waiting time at his gp is around 3 weeks!) . They have prescribed tablets called "amitriptyline" ...he can not believe the difference these tablets are making ! He has gone from having to stay in bed for days due to the pain to now having light runs. Still not training as he says he still doesn't feel well enough.

22 Replies
oldestnewest

I had those when I was discharged from hospital, i'm told I was still in pain, and they helped me to sleep. only for a few weeks though.

Reply

sorry to hear they didn't help roger. Did they find suitable medication for you ?

Reply

They helped a lot, bare in mind this was under a week since I'd fracture my skull and looked like a extra from a horror movie!

Reply

I took them for 15 years for depression and pain and only stopped them when the new wave of antidepressants, considered to have less side effects, came into use (SSRIs).

Amitriptyline is often used to relieve the pain of nerve damage in, for example, brain injury, shingles, post-op pain etc............

Good to hear it's improved your son's quality of life but a dose of 75mg or higher will almost certainy lead to weight gain, so worth keeping an eye on. Otherwise a pretty unproblematic drug.

Best wishes, Cat x

2 likes
Reply

hi cat, thank you for your reply. He is only on 10mg, was drowsy at first but that seems to have subsided. Its interesting you say its used for nerve damage, i wonder if that is the connection to his diagnosis that "scalp muscles" are the cause? When we have googled scalp muscles and pain it brings up "tension" . He doesn't believe its tension related as its definitely connected to his accident. I wonder if the artery damage could be related too .

Reply

This explains the 'Occipitofrontalis' muscle (which allows us to frown) in a way which I couldn't ! Hope it helps a little bit.............. x

en.wikipedia.org/wiki/Occip...

1 like
Reply

That's great Amitriptyline is helping! I suffered terrible nerve damage after radiotherapy, I was going crazy crying in pain and was put on Amitriptyline....(I never take any meds but was forced to as the pain was immense) and it has been a life saver for me! i only take half a tablet in the evening before bed and my life has improved dramatically!

Best wishes to you all, I hope it keeps helping your son! xx

Reply

thats great to hear it has improved your life. Best wishes to you too xx

1 like
Reply

thanks everyone , it is making such a difference and he only takes 10mg before bed. I just wish it was given to him sooner . Can anyone make the connection of the mri findings that say "scalp muscles" are the cause of his illness? He gets a tightening sensation in his head all the time . Could that possibly be the muscles contracting? and would injury/trauma cause it? He did loose consciousness when he had his accident and the doctors at a&e suspected a bleed but the CT scan came back clear. Previously he was diagnosed with concussion but no mention of this on the MRI scan.

Reply

Well there are no muscles on the scalp - there are on the face of course. It is an odd use of vocabulary for a medical report and requires clarification at some point. For now though it probably means - as so often with the many and varied effects of head injuries - that they do not know!

Reply

hi caroline, oh thats thrown a spanner ! hahah.

To be honest when he told me the result i was like " what?" .

I guess he needs to go see his gp when he gets back to the uk in august and get the full report.

1 like
Reply

I took Amitriptyline for a couple of weeks. But they completely knocked me out and I didn't like the effect. I couldn't function at all. I guess they just didn't agree with me though. Glad they are helping your son.

Reply

joben45 dont think your lad will fight again,as for training, that will depend very much on his headaches.

good luck to him.

Reply

thanks steve , he still loves the sport but he is sensible about it. He doesn't feel well enough to train properly so is just doing light fitness. Im glad he is being sensible about it.

1 like
Reply

Hi again, his headaches have started up again over the last couple of days and his memory is so bad he gets his tablets to take and then doesn't know if he's taken one ! We got in touch with neurology department to query the results, they sent the letter advising that the headaches "are arising from the scalp muscles" but it doesn't say much else. They also sent a management plan which he has not been given by his gp when it was sent to them . Apparently this medication has to be slowly increased , good job we asked for the plan as he would never have known. Thanks for all your reply's :)

1 like
Reply

Hi Jones, I'm a bit late coming to this, sorry. I've just started on amitryptaline I'm hoping it reduces the neuropathic pain I get in my arms and also the pressure headaches I get.

This medication is also prescribed for migraine. As to the increasing of the dosage my GP told me to only increase every 2 weeks until I feel the benefit.

I am increasing but half a tablet, that's 5mg, and am only up to 15mg but am already feeling some benefit.

I'm hopeful I won't need to go above 30, less would be better because I don't like taking medication.

I tried without this for 5 years, they were suggested to me when I left rehab but I thought I'd try without, but I've given in☹️.

Hope your son continues to improve.

Janet x

Reply

hi Janet, my son is now about to up his to 50mg, since first posting this thread we have found his Gp hadn't even read the management plan sent to them by the neuro! ( theres a complaint in process) - he has to increase the tablets by 10 mg every 5-7 days until he feels better. It says most people with head injury require 70-120 mg maybe even more ! He is tons better but still getting the pressure feeling in his head and once he takes his tablets at night he goes to bed straight away as they make him very drowsy. Has experienced some restlessness too. And he is eating like a horse ! He has always been a good healthy eater though.

Thats great you are feeling some benefit and i hope this continues for you. Putting up with your symptoms for 5 years must have been hard :(

Best wishes xxx

Reply

I was put on amitriptyline,as it helps nerves relax and muscles an spasms the adverse side effects were accelerate your heart beat so I only know as rushed in with suspected heart attack to find these tablets had caused the acceleration.Sound if your hearts healthy but if its not or slightly damaged ask for repeated ecgs;the don't give to all as cost too much money so unless you react to the medication you don't know,So bearing in mind up to 50 mg,is a muscle nerve relaxant anything over an antidepressant,hppy your lads getting benefits from it ,

Reply

thanks jacs, i will bear that in mind. We know he has a healthy heart though as a trip to hospital revealed how low his heart rate was and at first the nurse was alarmed until the doc asked if he was athlete and then it clicked :) . I hope they found a suitable medication for you ?

1 like
Reply

well mirtizipine,but alot of my 40 tabs a day our not specifically designed for use way my body does so they have fitted 40+tablets around my body asw Now way I take meds in shot glasses as only thing big enuf for all to fit just a thing I was fine on 25 when I got to fifty as just noted your son doing soon is when I was hit by everything palpitations,so just be wary k hun,i too ran for harriers Liverpool net ball hockey so I was an athlete myself,

Reply

hey jacs, my son was hallucinating last night ! We have just had a quick google on the side effects and apparently they can cause hallucinations. He increased his dose to 50 mg last night. Will see how he goes but might have to see the doc again.Thanks

1 like
Reply

answered you hun don't think you realise that all our suppose to have ecg,tests every few weeks on them,especiially if brains been effected an reason your on them.He can chill that much heart skips beats hallucinations,our most common side effect s.night terrors an then it starts to play with your heart breathing,just be careful k hun as I was alone an that out of it only my daughter came in ,hence why I stress watch him.

1 like
Reply

You may also like...